Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Gastroenterology Topics
Question: Hiatal Hernia and dizziness
|DaveNH - Thu Feb 09, 2006 4:12 pm||
I was diagnosed with a sliding hiatal hernia 6 years ago, as well as a birth defect of the diphram where the diaphram is weak and distorted a bit over the liver on the right side. I have also been diagnosed with Irritable Bowel Syndrom, and it aggrevates the Hiatal Hernia. In recent years the symptoms have subsided.
But for the past month now I have been experiencing extreme dizziness with head/sinus pressure coinciding with the hiatal hernia symptoms, on the verge of passing out. I have seen my doctor and no medication seems to help. Is there a link between the two problems?
|Dr. Safaa Mahmoud - Mon Aug 07, 2006 6:44 am||
Neurogenic syncope or dizziness can be an explanation of what you have described:
Situational syncope ( are associated with certain situations like, cough ,micturition and defecation) are one of the causes of Neurogenic syncope or dizziness.
Vasovagal syncope may be triggered in certain situations (situational syncope). These include passing urine, coughing, defecation, or swallowing and in circumstances which would often induce fainting, for example, standing, fasting, having an injection, visiting the dentist, and drinking excess alcohol.
It is thought that the triggering event stimulates adrenergic tone, followed by vagal over activation and then sympathetic withdrawal. In the case of the emotionally induced vasovagal faint, cortical areas of the brain trigger the afferent pathways in the reflex arc, resulting in increased sympathetic nervous system stimulation.
This is then followed by the presyncopal phase characterized by epigastric discomfort, dizziness or vertigo,nausea and headache. These prodromal symptoms are induced by the increased parasympathetic tone. They may last from less than one second to several minutes. These events proceed to syncope unless the person lies down or removes the triggering stimulus.
Hope you find this information helpful. Follow up with your doctor is essential.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.